Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 191, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 29, 2019, 10:19 AM CDT for 4 counties in Iowa. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2019, 10:19 AM CDT (15:19 UTC)
- Expired
- Aug 29, 2019, 11:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 5:54 AM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 29, 5:54 AM CDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 554 AM CDT Thu Aug 29 2019 .DISCUSSION.../Today through Wednesday/ Issued at 400 AM CDT Thu Aug 29 2019 Surface high pressure has settled southeast into the lower Ohio Valley this morning with return flow lifting back into Iowa. A few thunderstorms beginning to develop in response to the theta-e advection push and increasing mid-level lapse rates over far western Iowa. This activity will likely continue to bubble into central Iowa as the forcing shifts east this morning. A couple strong updrafts with small hail will be possible with this activity. A surface boundary is currently over central South Dakota and into northwest Minnesota. This boundary will stretch from roughly Dubuque to Des Moines and Harlan by mid this afternoon and near Highway 34 in far southern Iowa towards 7 pm. Strong instability is expected to develop ahead of the boundary assuming any cloudy debris from this mornings convection does not hamper heating this afternoon. Surface based instability in excess of 3500 J/kg still looks possible along with deep layer shear near 35 kts in vicinity of the boundary. This will lead to organized thunderstorm development and near unidirectional flow aloft may result in a few left mover supercells to develop with an increased threat for large hail. Large hail and damaging winds in excess of 60 mph will be the main threats with this activity. For this reason, SPC has placed a slight risk for severe weather for portions of southern Iowa for today. A large area of high pressure will move south into the Upper Midwest late tonight into Friday. This system is expected to keep the state mostly dry on Friday though some mid-level cloudiness may linger during the day. High temperatures will be in the low to mid 70s. The primary forecast challenge for the holiday weekend continues to focus on precipitation changes and cool temperatures for Saturday. A wide range of solutions exist which can be seen among the varying deterministic solutions and varying degrees of influence of the area of high pressure to the north. The solutions range from a mostly dry NAM to a wet ECMWF with the GFS somewhere in between. All have a mid-level ribbon of moisture but differing degrees of saturation below. Expect the best chances of precipitation will be over the southwest and southern portions of the state where easterly flow from the area of high pressure, by then over the Great Lakes, will have less impact. Lighter precipitation certainly may extend to the rest of the state. Cloud cover should prevail much of the day and hold temperatures into the 60s. The precipitation should depart the area by Sunday as high pressure moves back into the state. Continue to maintain dry conditions for Monday but some signs pointing to a faster progression of the high moving to the southeast with another system possibly arriving by late Monday. No changes beyond Monday with high temperatures in the 80s on Tuesday the cooler for mid-week. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 550 AM CDT Thu Aug 29 2019 Scattered thunderstorms moving across central and southern Iowa this morning. Additional storms possible over southern Iowa including near KOTM. A boundary will move through the area today with southwest wind ahead becoming northerly with frontal passage. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Aug 29, 3:37 AM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 337 AM CDT Thu Aug 29 2019 IAZ044>050-057>062-070>075-081>086-092>097-301100- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 337 AM CDT Thu Aug 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few non-severe thunderstorms are forecast this morning. More robust thunderstorms are then likely later this afternoon and evening, mainly south of Interstate 80 down toward Missouri. Some of these storms could be severe, with damaging winds the primary threat but large hail and an isolated tornado also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of thunderstorms on Saturday, mainly south of Interstate 80. Severe weather appears unlikely. Additional thunderstorm chances will return around the middle of next week. The severe weather threat is uncertain at this range. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible in southern Iowa late this afternoon and evening. IAZ004>007-015>017-023>028-033>039-301100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 337 AM CDT Thu Aug 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances will return around the middle of next week. The sere weather threat is uncertain at this range. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Lee
In the hours before
Special weather statement, Aug 29, 8:14 AM CDT, 2 hours 5 minutes before
Special Weather Statement National Weather Service Des Moines IA 814 AM CDT Thu Aug 29 2019 IAZ060-061-073-074-291415- Marion IA-Jasper IA-Polk IA-Warren IA- 814 AM CDT Thu Aug 29 2019 ...Up to Penny Sized Hail and Heavy Rain... At 812 AM CDT, Doppler radar was tracking a strong thunderstorm over Des Moines Int'l Airport, or near Norwalk, moving east at 30 mph. Penny size hail will be possible with this storm. Locations impacted include... Des Moines, West Des Moines, Urbandale, Johnston, Clive, Indianola, Altoona, Norwalk, Pleasant Hill, Knoxville, Windsor Heights, Carlisle, Saylorville, Monroe, Pleasantville, Melcher-Dallas, Southridge Mall, Merle Hay Mall, Iowa Events Center and Iowa State Fairgrounds. LAT...LON 4139 9374 4169 9374 4153 9299 4117 9315 TIME...MOT...LOC 1312Z 288DEG 34KT 4154 9368 Hagenhoff
Special weather statement, Aug 29, 10:09 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1009 AM CDT Thu Aug 29 2019
IAZ084>086-095>097-291615-
Wapello IA-Appanoose IA-Wayne IA-Lucas IA-Davis IA-Monroe IA-
1009 AM CDT Thu Aug 29 2019
...Small Hail and Heavy Rainfall...
At 1008 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lake Sundown, or 8 miles southeast of Albia, moving
east at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Ottumwa, Centerville, Chariton, Albia, Bloomfield, Lake Sundown,
Rathbun Lake, Eldon, Seymour, Moravia, Agency, Moulton, Russell,
Mystic, Cincinnati, Blakesburg, Pulaski, Drakesville, Exline and
Williamson.
LAT...LON 4059 9330 4116 9330 4116 9317 4103 9218
4060 9218 4059 9272
TIME...MOT...LOC 1508Z 275DEG 29KT 4094 9269
HagenhoffThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 4:01 AM CDT | Special Weather Statement | DMX | Audubon | 44 min |
| Aug 29, 6:00 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 27 min |
| Aug 29, 8:14 AM CDT | Special Weather Statement | DMX | Marion, Warren | 61 min |
| Aug 29, 10:09 AM CDT | Special Weather Statement | DMX | Appanoose, Davis, Monroe, Wapello | 66 min |
| Aug 29, 11:15 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.